Alert archive / California / Flash Flood Warnings in 2013

Flash Flood Warning 149, NWS Las Vegas, NV

August 22, 2013San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Aug 22, 2013, 9:32 PM PDT for San Bernardino County, California. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2013, 9:32 PM PDT (04:32 UTC)
Expired
Aug 22, 2013, 11:30 PM PDT
In force
118 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 87 km from the middle of the area, began a volume at 04:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 4.5 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2013-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 122 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2013-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
122 J/kg
Mixed-layer CIN
-183 J/kg
Mixed-layer LCL
3366 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-44 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

049 
WGUS55 KVEF 230432
FFWVEF
CAC071-230630-
/O.NEW.KVEF.FF.W.0149.130823T0432Z-130823T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
932 PM PDT THU AUG 22 2013

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA...

* UNTIL 1130 PM PDT.

* AT 926 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM NEAR KELSO...MOVING EAST AT 15
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  MITCHELL CAVERNS...CIMA...MID HILLS CAMPGROUND...HOLE IN THE WALL
  CAMPGROUND AND BLACK CANYON EQUESTRIAN CAMPGROUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED ON AREA ROADWAYS...AROUND UNDERPASSES...
AND IN NORMALLY DRY WASHES AND LOW LYING AREAS. FLASH FLOODING IS
NATURES NUMBER ONE KILLER. NEVER TRY TO CROSS A FLOODED ROADWAY OR
WALK THROUGH FLOODWATERS. TURN AROUND...DONT DROWN!

REPORT FLOODING BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL
WEATHER SERVICE FACEBOOK PAGE...OR ON TWITTER USING...AT NWSVEGAS.

&&

LAT...LON 3537 11580 3545 11535 3488 11532 3480 11576

$$

BP
2 follow-up statements
480 
WGUS75 KVEF 230527
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1027 PM PDT THU AUG 22 2013

CAC071-230630-
/O.CON.KVEF.FF.W.0149.000000T0000Z-130823T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
1027 PM PDT THU AUG 22 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 PM PDT FOR
CENTRAL SAN BERNARDINO COUNTY...

AT 1014 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING VERY HEAVY RAIN.  THIS STORM WAS
LOCATED NEAR CIMA...MOVING EAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
    KELSO...KELBAKER AND KELSO CIMA ROADS

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
AREA ROADWAYS. FLASH FLOODING IS NATURES NUMBER ONE KILLER. TO ESCAPE
RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO CROSS A FLOODED
ROADWAY OR WALK THROUGH FLOODWATERS. TURN AROUND...DONT DROWN!

REPORT FLOODING BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL
WEATHER SERVICE FACEBOOK PAGE...OR ON TWITTER USING...AT NWSVEGAS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS EVEN HARDER TO SEE WATER
COVERING THE ROADWAY OR IN LOW WATER CROSSINGS.

&&

LAT...LON 3537 11580 3545 11535 3488 11532 3480 11576

$$

BP
128 
WGUS75 KVEF 230623
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1123 PM PDT THU AUG 22 2013

CAC071-230632-
/O.EXP.KVEF.FF.W.0149.000000T0000Z-130823T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
1123 PM PDT THU AUG 22 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 1130 PM PDT FOR CENTRAL SAN
BERNARDINO COUNTY...

THUNDERSTORMS THAT PRODUCED HEAVY RAIN NEAR KELSO AND WITHIN THE 
MOJAVE NATIONAL PRESERVE HAVE WEAKENED. THE FLASH FLOOD WARNING WILL 
EXPIRE AT 1130 PM PDT.

LAT...LON 3537 11580 3545 11535 3488 11532 3480 11576

$$

BP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 22, 7:21 PM PDT, 2 hours 11 minutes earlier.

Area forecast discussion, Aug 22, 7:21 PM PDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
721 PM PDT THU AUG 22 2013

.SYNOPSIS...SOMEWHAT MOIST AND UNSTABLE AIR WILL REMAIN IN PLACE
OVER MOHAVE COUNTY AND PORTIONS OF CLARK...LINCOLN AND EASTERN SAN
BERNARDINO COUNTIES THROUGH SATURDAY. THIS WILL LEAD TO A CHANCE OF
AFTERNOON AND EVENING THUNDERSTORMS WITH BRIEF HEAVY RAIN AND GUSTY
WINDS. A SURGE OF MONSOON MOISTURE IS EXPECTED SATURDAY NIGHT
THROUGH SUNDAY...LEADING TO THE POTENTIAL FOR A SIGNIFICANT RAIN
EVENT SUNDAY INTO MONDAY. THE HIGHEST THREAT OF HEAVY RAIN WILL
LIKELY BE OVER MOHAVE...CLARK AND EASTERN SAN BERNARDINO COUNTIES.
&&

.UPDATE...ONGOING CONVECTION HAS WEAKENED AS OF 215Z...HOWEVER A
WEAK WAVE MOVING THROUGH THE AREA COUPLED WITH AMPLE MOISTURE MAINLY
EAST OF A LINE FROM PIOCHE-INDIAN SPRINGS-YUCCA VALLEY WILL KEEP THE
CHANCES FOR ISOLATED SHOWERS/THUNDERSTORMS IN THE FORECAST
OVERNIGHT. HAVE UPDATED THE GRIDS TO REFLECT THIS AND NEW GRIDS
SHOULD BE AVAILABLE SHORTLY.
&&

.AVIATION...FOR MCCARRAN...THERE IS A SLIGHT CHANCE FOR A
THUNDERSTORM TO SNEAK INTO THE LAS VEGAS VALLEY TONIGHT BUT
THERE WILL BE ISOLATED TO SCATTERED THUNDERSTORMS IN ALL DIRECTIONS
FROM LAS VEGAS. SCT-BKN CLOUDS AROUND 13-15K FT WILL LINGER
OVERNIGHT. SOUTHEAST WINDS 6-8 KTS LATE AFTERNOON WILL BECOME SOUTH
8-10 KTS BY 02Z THIS EVENING AND CONTINUE OVERNIGHT. EAST TO
SOUTHEAST WINDS 5-8 KTS MOST OF THE DAY FRIDAY WITH ISOLATED
THUNDERSTORMS IN THE AREA FRIDAY AFTERNOON AND EVENING.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SCATTERED AFTERNOON AND EVENING THUNDERSTORM OVER
MOHAVE COUNTY THROUGH SATURDAY WITH ISOLATED THUNDERSTORMS OVER
CLARK...LINCOLN AND EASTERN SAN BERNARDINO COUNTY. DRY NORTH AND
WEST OF THOSE AREAS. NO OPERATIONALLY SIGNIFICANT WINDS THROUGH
FRIDAY OTHER THAN FROM THUNDERSTORMS.
&&

.PREV DISCUSSION...
ISSUED 230 PM PDT THU AUG 22 2013

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT...EASTERN PORTIONS OF THE
FORECAST AREA REMAINED A BIT MORE MOIST AND UNSTABLE THAN PREVIOUSLY
EXPECTED TODAY. SCATTERED THUNDERSTORMS WERE DEVELOPING OVER MOHAVE
COUNTY WITH ISOLATED STORMS OVER LINCOLN...CLARK AND EASTERN MOHAVE
COUNTY. SOME OF THESE STORMS WERE PRODUCING HEAVY RAIN. THIS
ACTIVITY IS EXPECTED TO CONTINUE INTO THE EVENING HOURS BEFORE
SHUTTING DOWN LATER THIS EVENING. LITTLE CHANGE IN THE PATTERN IS
EXPECTED THROUGH SATURDAY WITH THUNDERSTORM CHANCES CONTINUING IN
THOSE SAME AREAS. THINGS LOOK TO CHANGE BIG TIME SATURDAY NIGHT
THROUGH SUNDAY AS A TROPICAL SYSTEM MOVES NORTH JUST WEST OF BAJA.
THIS WILL INITIATE A GULF SURGE OF MOISTURE UP INTO OUR AREA WITH
PRECIPITABLE WATER VALUES FORECAST TO BE OVER TWO INCHES IN THE FAR
SOUTHERN PART OF THE FORECAST AREA WITH OVER AN INCH AND A HALF UP
THROUGH CLARK COUNTY BY MID DAY SUNDAY. THERE WILL LIKELY BE A SHARP
MOISTURE BOUNDARY SETTING UP BUT THE EXACT LOCATION OF THAT BOUNDARY
REMAINS UNCERTAIN. AT THIS TIME IT LOOKS LIKE IT WILL SET UP OVER
MAYBE EASTERN NYE COUNTY DOWN THROUGH SOUTHEAST INYO AND NORTHWEST
SAN BERNARDINO COUNTY. AREAS TO THE NORTHWEST OF THE BOUNDARY WILL
LIKELY SEE MINIMAL IF ANY SHOWER/THUNDERSTORM ACTIVITY WHILE
SOUTHEAST OF THE BOUNDARY SHOWERS AND THUNDERSTORMS APPEAR LIKELY.
THERE IS POTENTIAL FOR HEAVY RAIN AND FLASH FLOODING SUNDAY INTO
SUNDAY NIGHT OVER MOHAVE...CLARK...SOUTHERN LINCOLN AND EASTERN SAN
BERNARDINO COUNTIES. HOWEVER...THERE IS ALSO POTENTIAL THAT DUE TO
EXTENSIVE CLOUD COVER COMING IN SATURDAY NIGHT AND LACK OF HEATING
SUNDAY...WE MAY SEE MAINLY LIGHTER STRATIFORM TYPE RAINFALL.
TEMPERATURES SUNDAY ARE EXPECTED TO BE WELL BELOW NORMAL DUE TO ALL
THE MOISTURE.

.LONG TERM...MONDAY COULD BE AN INTERESTING DAY ACROSS THE EASTERN
CWA ESPECIALLY MOHAVE COUNTY GIVEN THE DEEP MOISTURE AND POTENTIALLY
SATURATED CONDITIONS FROM THE PREVIOUS DAY RAINS. A LOT WILL DEPEND
ON HOW MUCH CLOUD COVER IS IN PLACE AND WHETHER ANY SUNSHINE CAN
HELP DESTABILIZE THE AIRMASS AND RESULT IN MORE WIDESPREAD HEAVY
RAIN PRODUCING STORMS.

TUESDAY THROUGH THURSDAY...SHOWER AND THUNDERSTORM CHANCES CONTINUE
EACH DAY OVER ROUGHLY THE EASTERN TWO THIRDS OF THE FORECAST AREA.
STORMS ARE NOT OUT OF THE QUESTION OVER PORTIONS OF THE WESTERN CWA
BUT SHOULD BE MORE ISOLATED IN NATURE DUE THE DRIER AIRMASS. MODELS
ALSO FORECAST ANOTHER TROPICAL SYSTEM DEVELOPING SOUTH OF BAJA MID
TO LATE WEEK AND MOVING TOWARDS THE PENINSULA. IF THIS PLAYS OUT AS
CURRENTLY FORECAST...MORE TROPICAL MOISTURE COULD BE HEADED THIS WAY.

THE TEMPERATURE FORECAST WILL BE HIGHLY VARIABLE NEXT WEEK BUT
SHOULD GENERALLY BE BELOW NORMAL.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

UPDATE...WOLCOTT
PREV DISCUSSION...HARRISON/SALMEN

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
Hazardous weather outlook, Aug 22, 5:03 AM PDT, 16 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
503 AM PDT THU AUG 22 2013

AZZ001>003-036-CAZ519>527-NVZ014>022-230700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
503 AM PDT THU AUG 22 2013 /503 AM MST THU AUG 22 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

DRYING IS EXPECTED TO TAKE PLACE FROM SOUTHWEST TO NORTHEAST
WHICH SHOULD KEEP ISOLATED THUNDERSTORMS CONFINED TO NORTHWEST
ARIZONA TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A TROPICAL SYSTEM IS EXPECTED TO MOVE UP THE WEST COAST OF THE BAJA
PENINSULA WHICH WILL LIKELY INFLUENCE THE WEATHER THIS WEEKEND INTO
EARLY NEXT WEEK. IT IS LOOKING MORE PROBABLE THAT A SURGE OF
DEEP MOISTURE FROM THE GULF OF CALIFORNIA WILL SPREAD UP INTO THE
TRI-STATE AREA LATE SATURDAY INTO SUNDAY WHICH WOULD LEAD TO
EXTENSIVE HEAVY RAIN PRODUCING THUNDERSTORMS. CONFIDENCE IS LOW IN
DETAILING RAINFALL AMOUNTS FOR SPECIFIC AREAS BUT CONFIDENCE IS
MODERATE TO HIGH THAT THE REGION WILL SEE THE MOST SIGNIFICANT
INFLUX OF MOISTURE SO FAR THIS MONSOON SEASON. ONCE IN PLACE...A
MOIST AND UNSTABLE AIR MASS WILL LEAD TO A CHANCE OF THUNDERSTORMS
EACH DAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE SATURDAY THROUGH SUNDAY.

JA

In the hours before

Local storm report, Aug 22, 5:00 PM PDT, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
500 PM PDT THU AUG 22 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 PM     FLASH FLOOD      11 ESE TWENTYNINE PALMS 34.10N 115.62W
08/22/2013                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            CHP REPORTS WATER AND DEBRIS OVER HIGHWAY 62.

&&

JSALMEN

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 7:04 PM PDTAreal Flood AdvisoryVEFSan Bernardino2 hr
Aug 23, 12:08 AM PDTFlash Flood WarningVEFSan Bernardino2 hr
Aug 23, 12:45 AM PDTAreal Flood AdvisoryVEFSan Bernardino3 hr
Aug 23, 2:12 PM PDTFlash Flood WatchVEFInyo, San Bernardino4 days
Aug 23, 3:34 PM PDTSevere Thunderstorm WarningVEFInyo41 min
Aug 23, 4:00 PM PDTSevere Thunderstorm WarningVEFSan Bernardino45 min
Aug 23, 4:40 PM PDTAreal Flood AdvisoryVEFSan Bernardino95 min

Nearby

Flash Flood Warnings in California, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.